Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Charleston, SC

May 2, 2004Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 7:30 PM EDT for Charleston County, South Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 7:30 PM EDT (23:30 UTC)
Expired
May 2, 2004, 9:00 PM EDT
In force
90 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS52 KCHS 022330
SVRCHS
SCC019-030100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF RAVENEL TO 3
  MILES SOUTHWEST OF YONGES ISLAND TO 4 MILES SOUTHWEST OF EDISTO
  ISLAND...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
  SUMMERVILLE TO 12 MILES NORTH OF EDISTO BEACH TO 2 MILES NORTHEAST
  OF EDISTO BEACH...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... 
  EDISTO ISLAND AND YONGES ISLAND...
  WADMALAW ISLAND AND ROCKVILLE...
  SEABROOK ISLAND...
  KIAWAH ISLAND AND JOHNS ISLAND...
  CHARLESTON AND NORTH CHARLESTON...
  SULLIVANS ISLAND AND MOUNT PLEASANT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3284 8035 3248 8034 3266 7992 3314 7922
      3322 7940 3312 7961 3291 7978 3282 7990
      3292 8006 3287 8017 3283 8015

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:56 PM EDT, 34 minutes earlier.

Area forecast discussion, May 2, 6:56 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
656 PM EDT SUN MAY 2 2004

.WILL ISSUED UPDATE SHORTLY TO REMOVE FOR SEVERE THUNDERSTORM WATCH
146.

&&

.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.

&&

.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
     SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
     SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051

&&

JR
Hazardous weather outlook, May 2, 5:00 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 2 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-021100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT
APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE
IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE
COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

24

In the hours before

Special weather statement, May 2, 6:09 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT SUN MAY 2 2004

SCZ045-022245-
BERKELEY-
609 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY INCLUDING LAKE
MOULTRIE THROUGH 645 PM EDT...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SANDRIDGE...OR ABOUT 16 MILES EAST
OF SAINT GEORGE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE...SPRING
HILL...SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...
MOOREFIELD...PRIOLEAU...CHICORA...CROSS THROUGH 645 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 2, 6:37 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
637 PM EDT SUN MAY 2 2004

SCZ048-051-022315-
BEAUFORT-COASTAL JASPER-
637 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 715 PM EDT...

AT 637 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ACROSS WESTERN BEAUFORT COUNTY...MOVING
EAST AT 40 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SHELDON...BEAUFORT...RIVERDALE...MYRTLE ISLAND...GARDENS
CORNER...DAUFUSKIE ISLAND...COOSAW...CHELSEA...BRIGHTON
BEACH...BLUFFTON AND LAUREL BAY THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 2, 6:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT SUN MAY 2 2004

SCZ045-022345-
BERKELEY-
642 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...INCLUDING
LAKE MOULTRIE THROUGH 745 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF SAINT STEPHEN TO 15 MILES WEST OF MONCKS CORNER
TO 5 MILES NORTH OF SUMMERVILLE...MOVING NORTHEAST AT 45 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SANGAREE...PINEVILLE...JUDGE TOWN...DRIGGERSTOWN...OAKATEE...MOUNT
HOLLY...GROVE HALL...HUGER...GROOMVILLE...CARNES CROSSROAD...MONCKS
CORNER AND WHITESVILLE THROUGH 745 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Local storm report, May 2, 6:46 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     TILLMAN                 32.46N 81.11W
05/02/2004                   JASPER             SC   EMERGENCY MNGR

            TREE DOWN ACROSS HWY 119.

&&

JPC
Local storm report, May 2, 7:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
720 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     MARINE TSTM WIND HILTON HEAD ISLAND      32.22N 80.75W
05/02/2004  41 MPH           BEAUFORT           SC   TRAINED SPOTTER

            41 MPH PEAK WIND GUST REPORTED AT HILTON HEAD AIRPORT.

&&
Local storm report, May 2, 7:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 ESE WALTERBORO        32.88N 80.59W
05/02/2004                   COLLETON           SC   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG AUGUSTA HWY.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:19 PM EDTSevere Thunderstorm WarningCHSAllendale26 min
May 2, 4:53 PM EDTSevere Thunderstorm WarningCHSColleton37 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningCHSHampton51 min
May 2, 5:13 PM EDTTornado WarningCHSColleton32 min
May 2, 5:18 PM EDTSevere Thunderstorm WarningCHSJasper57 min
May 2, 5:40 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester50 min
May 2, 5:49 PM EDTSpecial Marine WarningCHS86 min
May 2, 6:18 PM EDTSevere Thunderstorm WarningCHSJasper42 min
May 2, 6:30 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester58 min
May 2, 6:42 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort58 min
May 2, 7:16 PM EDTSpecial Marine WarningCHS119 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.